North Carolina, 2022

Hail and Damaging Winds in North Carolina, May 3, 2022

May 3, 2022 · NWS RAH · 5 events in 4 counties and zones

A stalled frontal zone was located over northeastern North Carolina and south-central Virginia during the day, while a lee surface trough was present over the Foothills of western North Carolina. A mid-level perturbation along with daytime heating led to the development of isolated to widely scattered showers and storms, starting over the western and central Piedmont in the mid to late…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stalled frontal zone was located over northeastern North Carolina and south-central Virginia during the day, while a lee surface trough was present over the Foothills of western North Carolina. A mid-level perturbation along with daytime heating led to the development of isolated to widely scattered showers and storms, starting over the western and central Piedmont in the mid to late afternoon, growing upscale into a line of storms and expanding into the Sandhills and southern Coastal Plain by the late afternoon and evening hours. Some of the stronger storms became severe and produced damaging winds and large hail. The storms moved east toward the coast and dissipated by late evening with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 3, 2:25 PM EST, 49 minutes earlier.

Area forecast discussion, May 3, 2:25 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
325 PM EDT Tue May 3 2022

.SYNOPSIS...
An upper level disturbance will move northeast across the Carolinas
this afternoon and overspread both a lee surface trough over the
Foothills and a front that will become quasi-stationary from
Southside Virginia to northeastern NC through early Wednesday. That
front will then lift north across the Mid Atlantic ahead of low
pressure and a trailing cold front that will cross the region late
Wednesday through Wednesday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Tuesday...

Water vapor satellite showed upper-level ridging just off the East
Coast, and a weak disturbance moving NE into western SC around the
ridge. Surface observations showed a stalled front near the NC/VA
border. Surface dewpoints this afternoon were in the low to mid 60s.

Radar showed isolated to scattered thunderstorms developing along
the Appalachian lee trough currently set up across the region.
Although shear is weak today, there is plenty of moisture,
instability and lift to support storm development through the
afternoon, especially with highs 10-15 degrees above normal. An
inverted-V sounding shows the main threat with storms will be
damaging wind gusts, although some could produce severe hail. The
disturbance to our southwest will enhance storm development as it
traverses across the region later today. The stalled front to our
north will lift north through tonight, and be another source for
storm development, especially with upper-level support as the
disturbance moves by. The area with the best shear and SRH is along
this boundary, so strongest storms may remain near or just north of
the VA border. The marginal risk of severe thunderstorms for the
northern half of central NC has not changed for this afternoon. A
sea-breeze front should develop another area of storms this
afternoon along the Coastal Plain. Flash flooding is not expected,
but may occur where storms train.

Most storms should diminish as we get into late evening, however the
upper-level wave and stalled front may generate additional showers
and storms near the VA border overnight. Lows tonight will be mild
in the mid to upper 60s, which is around 15 degrees above seasonal
normals.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 300 PM Tuesday...

Another Appalachian lee trough will develop Wednesday, with
continued moist, southwest flow across the region. A shortwave will
move across the Mid-Atlantic and off the coast through the
afternoon, providing additional instability aloft. Diurnal heating,
combined with the lee trough and a cold front moving across the
region, will develop scattered to numerous showers and thunderstorms
Wednesday afternoon and evening. Shear and SRH remain low for
another day, therefore most storms will remain pulse-like away from
boundaries, and damaging wind gusts will be the main threat. SPC has
upgraded most of central NC (away from the Triad) to a Marginal Risk
for severe storms during the afternoon and evening. Above normal
highs are expected again, with temps in the mid to upper 80s. The
cold front will help lower lows for western areas Wednesday night,
with temps dipping into the upper 50s NW to mid-60s SE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...

Thursday should be mostly dry as surface high pressure briefly
builds in from the north and relatively flat shortwave ridging moves
across the area, in response to an intense closed low over the
Central Plains. With E/NE low-level flow on the cooler/drier side of
the stalled front to our south, leaned toward the cooler NAM and
have forecast highs in the mid-70s to lower-80s (near normal). The
front will lift back north through the area as a warm front on
Thursday night, with increasing clouds and isolated to scattered
showers potentially moving in from the south and west, owing to a
weak upper disturbance.

The aforementioned closed low will continue to move east, reaching
the mid Mississippi Valley on Friday. This will turn the low-level
flow southerly once more and increase dew points back into the 60s,
with high temperatures ranging from the upper-70s to upper-80s. Thus
MLCAPE of 1000-2000 J/kg will be more than sufficient for convective
development in the afternoon and evening. Owing to the approach of
the low, both the upper forcing and shear look much better than
tomorrow, as 500 mb flow will be up to 40-50 kts. Thus POPs are
likely across the entire region, and scattered strong to severe
storms are possible, with a squall line potentially moving through
in the late afternoon and evening.

Confidence decreases for this weekend as the 12z GFS and 12z ECMWF
continue to diverge on how quickly the closed low and its associated
cold front will push east across the Ohio Valley and Mid-Atlantic.
The GFS is faster and pushes the low offshore by Saturday night,
meaning cooler temperatures and just some scattered showers on
Saturday, turning dry by Sunday. The ECMWF (while a bit faster than
previous runs) still doesn't move the low offshore until Sunday,
allowing for another day of warmth, instability and possible storms
(especially east) on Saturday, with showers lingering into Sunday.
For now the forecast leans a bit toward the ECMWF. Regardless there
should be some precipitation around on Saturday, so have likely POPs
and a slight chance of thunder. The best chance of storms would be
in the east.

The threat of storms will come to an end on Sunday with cool, stable
N/NE flow and temperatures dropping below normal (highs in the 60s
to lower-70s). However, a few showers may linger in the Coastal
Plain, especially if the slower ECMWF verifies. Monday and Tuesday
will feature continued N/NE flow as the closed low sits and spins
offshore, blocked by a strong mid/upper ridge that will develop over
the MS Valley into the Northeast US. Thus it will be dry and cool
with highs mainly in the 70s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

Isolated SHRA/TSRA are developing across the western half of central
NC, and will continue to develop this afternoon and evening, with
further development from west to east through the period. Additional
storms are possible near the NC/VA border tonight as another
disturbance moves across the region. Main threats with storms today
are gusty and erratic wind gusts, although small hail is possible.
Strengthening flow to around 35 kts at 2000 ft AGL tonight may
result in marginal low level wind shear conditions, while areas that
receive rain will be prone to the development of patches of stratus
and fog Wed morning.

Outlook: Scattered showers and storms will develop with diurnal
heating Wed along a lee trough and ahead of a surface cold front
that will cross the region late Wed through Wed night. Patches of
MVFR ceilings may result amidst nely flow behind the front Thu
morning. Showers and storms will become diurnally-maximized across
the region Fri through Sat, as a vigorous mid/upper-level low
approaches the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...JJT
SHORT TERM...JJT
LONG TERM...Danco
AVIATION...MWS/JJT
Hazardous weather outlook, May 3, 3:51 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
451 AM EDT Tue May 3 2022

NCZ007>011-021>028-038>043-078-041200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Wayne-
451 AM EDT Tue May 3 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few thunderstorms capable of strong to locally damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe storms will be possible Wednesday afternoon
and again Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>077-083>086-088-089-041200-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
451 AM EDT Tue May 3 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated thunderstorms capable of strong to locally damaging wind
gusts will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe storms will be possible Wednesday afternoon
and again Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 1:22 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
222 PM EDT Tue May 3 2022

NCZ022-039-031915-
Guilford NC-Randolph NC-
222 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of northern Randolph
and southeastern Guilford Counties through 315 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Randleman, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, High Point, Asheboro, Randleman, Pleasant Garden,
Liberty, Climax, Forest Oaks and Randleman Regional Reservior Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 8005 3606 7974 3604 7955 3596 7954
      3587 7954 3567 7997 3577 8006
TIME...MOT...LOC 1822Z 233DEG 20KT 3578 7995

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 3, 1:27 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
227 PM EDT Tue May 3 2022

NCZ075-084>086-031915-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
227 PM EDT Tue May 3 2022

...A cluster of strong thunderstorms will impact portions of
southern Scotland into southeastern Moore, southeastern Richmond and
Hoke Counties through 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Aberdeen, or 9 miles south of Southern Pines,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laurinburg, Southern Pines, Raeford, Pinehurst, Hamlet, Aberdeen,
Hoffman, Whispering Pines, Pinebluff and Dobbins Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3480 7968 3481 7974 3499 7966 3534 7925
      3531 7919 3527 7922 3524 7917 3521 7915
      3519 7910 3513 7911 3508 7909 3484 7932
      3483 7935 3481 7935 3466 7949
TIME...MOT...LOC 1826Z 223DEG 22KT 3505 7940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 3, 2:00 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
300 PM EDT Tue May 3 2022

NCZ083-084-031945-
Anson NC-Richmond NC-
300 PM EDT Tue May 3 2022

...A cluster of strong thunderstorms will impact portions of
southeastern Anson and Richmond Counties through 345 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockingham, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, Morven,
McFarlan, Diggs, East Rockingham and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized minor flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 8007 3517 7971 3512 7957 3507 7958
      3506 7952 3496 7959 3491 7956 3485 7963
      3482 7962 3482 7963 3481 7968 3480 7969
TIME...MOT...LOC 1859Z 235DEG 22KT 3488 7984

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 3, 2:26 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 PM EDT Tue May 3 2022

NCZ075>077-086-088-032000-
Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
326 PM EDT Tue May 3 2022

...An areas of scattered strong thunderstorms will impact portions
of southeastern Moore and Harnett, northwestern Cumberland, eastern
Lee and all of Hoke County through 400 PM EDT...

At 323 PM EDT, Doppler radar was tracking a few strong thunderstorms
moving northeast across Hoke and Harnett counties, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Sanford, Southern Pines, Raeford, Lillington, Fort
Bragg, Pinehurst, Dunn, Aberdeen and Godwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized minor flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7935 3486 7934 3496 7936 3506 7948
      3507 7955 3556 7905 3529 7858 3528 7859
      3483 7919
TIME...MOT...LOC 1923Z 233DEG 21KT 3504 7912

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 3, 2:43 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
343 PM EDT Tue May 3 2022

NCZ084-085-032015-
Scotland NC-Richmond NC-
343 PM EDT Tue May 3 2022

...A line of strong thunderstorms will impact portions of Scotland
and southeastern Richmond Counties through 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from Aberdeen to 7 miles south of Hoffman to
near Chavistown. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laurinburg, Maxton, Hoffman, Wagram, Gibson, East Laurinburg, Laurel
Hill, Camp Mackall and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3480 7968 3481 7970 3487 7964 3507 7955
      3506 7948 3499 7939 3494 7935 3485 7934
      3482 7936 3477 7933 3463 7946
TIME...MOT...LOC 1942Z 232DEG 22KT 3509 7943 3493 7954 3472 7975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 3, 3:05 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT Tue May 3 2022

NCZ075-077-084>086-088-089-032045-
Scotland NC-Richmond NC-Hoke NC-Sampson NC-Harnett NC-Moore NC-
Cumberland NC-
405 PM EDT Tue May 3 2022

...Scattered strong thunderstorms will impact portions of
southeastern Moore, Scotland, northwestern Sampson, Harnett,
southeastern Richmond, Cumberland and Hoke Counties through 445 PM
EDT...

At 401 PM EDT, Doppler radar was tracking strong thunderstorms in
scotland, Cumberland and Harnett counties moving east northeast at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Laurinburg, Southern Pines, Raeford, Lillington, Fort
Bragg, Pinehurst, Dunn, Aberdeen and Angier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized minor flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 7968 3515 7951 3535 7927 3531 7917
      3558 7890 3550 7866 3534 7853 3531 7854
      3526 7849 3526 7845 3515 7841 3486 7850
      3484 7889 3490 7893 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3464 7946
TIME...MOT...LOC 2001Z 232DEG 21KT 3496 7943

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA

The radar

The Raleigh/Durham radar (KRAX), 31 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wake

When
May 3, 3:14 PM EST
Where
Wake County, 1.36 mi SW of Fuquay Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.564, -78.814

Multiple trees reported down in the town of Fuquay-Varina, near the intersection of Howard Rd and Wagstaff Rd.

Thunderstorm Wind, Harnett

When
May 3, 3:15 PM EST
Where
Harnett County, 0.61 mi ESE of Erwin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.328, -78.669

Multiple trees reported down in the town of Erwin, near the intersection of E H St and N 9th St.

Hail, Harnett

When
May 3, 3:25 PM EST
Where
Harnett County, 0.67 mi SSE of Erwin
Measured
1.25 in hail
Reported by
Public
Coordinates
35.321, -78.676

Half dollar size hail was reported near Erwin, near the intersection of Moulton Spring Rd and S 13th St.

Thunderstorm Wind, Johnston

When
May 3, 4:10 PM EST
Where
Johnston County, 3.48 mi ENE of Wilsons Mills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.601, -78.314

Multiple trees were reported down near Selma, near the intersection of Buffalo Rd and Sullivan Rd.

Thunderstorm Wind, Chatham

When
May 3, 5:40 PM EST
Where
Chatham County, 3.79 mi WNW of Carbonton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.544, -79.411

Trees were reported down, blocking the road near the intersection of Oren Gaines Rd and Goldston Glendon Rd near the town of Harpers Crossroad.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028288, 1028290, 1028286, 1028289, 1028287.